Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Northern Indiana

September 18, 2002Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Sep 18, 2002, 7:36 PM EDT for Van Wert County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 7:36 PM EDT (23:36 UTC)
Expired
Sep 18, 2002, 8:15 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 106 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS53 KIWX 182336
SVRFWA
OHC161-190015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN WERT COUNTY IN OHIO

* UNTIL 815 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CONVOY...MOVING NORTHEAST
  AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CONVOY
  VAN WERT
  MIDDLE POINT

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4075 8478 4076 8441 4098 8440 4098 8479

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:56 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 18, 4:56 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST WED SEP 18 2002

SHORT TERM...
SCT SHWRS/TSTMS IN WARM SECTOR OVR MIDWST THIS AFTN...MOST NUMEROUS
OVR NRN IN. APPEARS THIS AREA ALONG WK VORT LOBE LIFTING NE ACRS NRN
IL/IN.  THIS SCT CONVECTION SHD BE ONGOING WHEN ZONES ISSUED AT
330PM.

ETA/AVN SIMILARLY INITIALIZED VORT MAX MOVG ACRS WRN MO/IA...NGM
MISSED IT. ETA MOVES THIS FEATURE ACRS OUR CWA THIS EVE WHILE AVN
WASHES IT OUT. THIS SYSTEM KICKING OFF QUITE A BIT OF CONVECTION OVR
IA/MO AND LOOKS FAIRLY IMPRESSIVE ON WATER VAPOR SO AM LEANING
TOWARD ETA SOLUTION. WITH K INDEX FCST TO BE IN THE 30S ACRS OUR
AREA OVERNIGHT, AMS SHD BE CONDUCIVE TO CONVECTION. HWVR, GIVEN
DISAGREEMENT AMONG MODELS, AM RELUCTANT TO GO WITH
LIKELY/CATEGORICAL MET POPS...AND PLAN ON INCSG GOING POPS BUT
KEEPING IN SCT CATEGORY.

DEEP SWLY FLOW WILL CONT OVR THE AREA THU AS MID LVL TROF DEEPENS
OVR SRN PLAINS AND SFC CDFNT MOVES TO MID MS VLY. WK S/WVS MOVG THRU
THIS MOIST UNSTABLE AMS CUD KICK OFF SHWRS/TSTMS, BUT, NO STRONG
FORCING EVIDENT THU SO WL KEEP POPS IN CHC CATEGORY.

UPR LOW OVR SRN PLAINS EXPECTED TO OPEN UP AND SFC CDFNT MOVE THRU
THE AREA FRI. AVN IS QUICKER WITH THIS SCENARIO AND IS MORE
CONSISTENT AND PREFERRED OVR ETA.  PLENTY OF MOISTURE AND SOME
INSTABILITY AHD OF FRONT SO EXPECTING TSTMS TO ACCOMPANY/PROCEED
FROPA. SOME SHOWERS/TSTMS MAY LINGER INTO FRI NGT OVR ERN PORTION OF
CWA, OTRWS DRIER, COOLER AMS XPCD FOR FRI NGT/SAT.

MOS TEMPS CLOSE AND REASONABLE THRU THE PERIOD...NO SGFNT CHNGS MADE.

EXTENDED DISCUSSION...
EXTENDED FOR NOW APPEARS TO BE QUIET AND DRY. MRF TRIES TO PRINT
SOME QPF ON WEDS AS 500 MB TROUGH DIGS IN. NOT CONVINCED OF THAT SETUP
AS OF YET. THEREFORE WILL KEEP DRY. OTHERWISE TEMPS WILL REMAIN
AROUND NORMAL THROUGH THE PERIOD.

.IWX...NONE.

JT/FISHER

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.